Skip to main content

Alert: look-alike, sound-alike (LASA) medication error (example for Azithromycin & Erythromycin)

The existence of confusing drug names is one of the most common causes of medication error and is of concern worldwide. With tens of thousands of drugs currently on the market, the potential for error due to confusing drug names is significant. This includes non-proprietary names and proprietary (brand or trademarked) names. Many drug names look or sound like other drug names. 

 The Institute for Safe Medication Practices (ISMP) has posted an eight-page listing of medication name pairs actually involved in medication errors.

 FDA and ISMP Lists of Look-Alike Drug Names with Recommended Tall Man Letters by click this 

 An example for sound-like that occurred actually in practice is  Azithromycin and Erythromycin when written in Arabic order, Erythromycin dispensed instead of Azithromycin, so to avoid this error from occurrence or repeated you can follow or apply one of the  following:

Design special list of LASA drugs in your hospital according to your institute drug formulary.
Physical separation of LASA drugs at your pharmacy  and preparation or storage area of medication.
Making coloured labels of confused drugs for look-alike drugs.
Ensure writing drug bilingual  and clarify dose&conc for sound-alike drugs.
Repeat verbal orders and ensure double revision by nurse /pharmacist.
Design special policy for verbal orders.
Use Tall Man lettering to emphasise differences in medications with sound-alike names.
Use additional warning labels for look-alike medicines.
Report any medication error and make regular alerts for health team and announce for it to decrease ability for re-occuring.

for more info about LASA drugs you can visit  link bellow: